Hail, Ford
- When
- May 11, 4:29 PM CST
- Where
- Ford County, 3.88 mi E of Howell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.790, -100.110
An isolated thunderstorm produced less than 1 inch diameter hail during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated thunderstorm produced less than 1 inch diameter hail during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 11, 2:49 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 349 PM CDT WED MAY 11 2011 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES CENTER AROUND SEVERE THUNDERSTORM POTENTIAL THIS EVENING AND THE PRECIPITATION CHANCES THROUGH THURSDAY NIGHT. THIS MORNINGS UPPER AIR ANALYSIS SHOWED A DEEP CLOSED 500 MB LOW OVER SOUTHWEST COLORADO. JET LEVEL ANALYSIS SHOWED A 90 KNOT SPEED MAX OVER EASTERN COLORADO. THIS FEATURE ALONG WITH A WEAK SHORTWAVE TROUGH ROTATING UP OUT OF SOUTHEAST NEW MEXICO OVERNIGHT HELPED FOCUS AND SUSTAIN A COUPLE OF MCS'S OVER WEST TEXAS OVERNIGHT. SOME OF THIS ROLLED UP THROUGH SOUTHWEST KANSAS THIS MORNING AND BROUGHT SOME RAIN ALONG WITH A FEW STRONG TO SEVERE THUNDERSTORMS TO SOUTHWEST KANSAS. SUBSIDENCE BEHIND THE SHORTWAVE ALONG WITH A LOT OF CONVECTIVE DEBRIS HAS STABILIZED THE ATMOSPHERE ACROSS MUCH OF SOUTHWEST KANSAS THIS AFTERNOON AND CAUSED A DRYLINE OVER SOUTH CENTRAL KANSAS TO BECOME MORE DIFFUSE. A SURFACE LOW HAS BEEN SITTING NEARLY STATIONARY OVER SOUTHEAST COLORADO WITH A STATIONARY FRONT EXTENDING NORTHEAST THROUGH WESTERN KANSAS. A SECONDARY DRYLINE, FOLLOWED CLOSELY BY A PACIFIC COLD FRONT WAS LIFTING UP INTO FAR SOUTHWEST KANSAS SOUTHEAST OF THE LOW WHILE A POLAR FRONT WAS PUSHING SOUTH THROUGH COLORADO WEST OF THE LOW. WARM DRY AIR OVER NEW MEXICO HAD PUSHED BACK INTO FAR SOUTHWEST KANSAS WHICH WAS BRINGING RED FLAG CONDITIONS BACK INTO THE STATE. FOR THIS EVENING THE LOW IS EXPECTED TO TRACK NORTHEAST INTO WEST CENTRAL KANSAS WHILE THE STATIONARY FRONT LIFTS SLOWLY NORTH. THE PACIFIC FRONT SHOULD CONTINUE TO WRAP AROUND THE SOUTHEAST PART OF THE LOW OVER SOUTHWEST KANSAS. BACKING FLOW OVER SOUTH CENTRAL KANSAS WAS HELPING DEWPOINTS TO RECOVER SOMEWHAT IN THAT AREA. THE RUC SHOWS THIS THROUGH THE EARLY EVENING HOURS. THIS PART OF THE CWA WILL LIKELY HAVE THE BEST CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP ESPECIALLY AS A JET SEGMENT SPREADS OUT INTO WESTERN KANSAS AND PUTS THAT AREA UNDER THE RIGHT ENTRANCE REGION. NOT REAL EXCITED ABOUT VERY MUCH STORM DEVELOPMENT THIS EVENING BUT WILL HOLD ON TO SOME CHANCE POPS THROUGH THE EARLY EVENING HOURS. THINK THAT STORMS DEVELOPING OVER SOUTHEAST COLORADO WILL FADE ONCE THE SUN GOES DOWN BUT WE COULD SEE A FEW STORMS MAKE IT INTO SOUTHWEST KANSAS EARLY THIS EVENING. ONCE THE PACIFIC COLD FRONT MOVES IN IT SHOULD PUT AN END TO THE RED FLAG CONDITIONS. ON THURSDAY THE UPPER LOW IS FORECAST TO MOVE EAST OVER WESTERN KANSAS. WILL KEEP SOME CHANCE TO SLIGHT CHANCE POPS FOR SHOWERS AND THUNDERSTORMS GOING WITH THE BEST CHANCES OVER THE NORTHERN PART OF THE CWA. WITH THE UPPER LEVEL COLD CORE OVERHEAD THERE COULD BE SOME SUFFICIENT INSTABILITY TO GET A FEW HAIL STORMS TO DEVELOP. NORTHERLY FLOW IN THE LOWER LEVELS WILL BE INCREASING DURING THE DAY ACROSS WESTERN KANSAS. WIND COULD REACH ADVISORY CRITERIA OVER FAR WESTERN KANSAS DURING THE AFTERNOON. LATER SHIFTS WILL NEED TO KEEP AN EYE ON THIS. ON FRIDAY THE UPPER LOW KICKS OFF TO THE EAST WITH STRONG NORTHERLY WINDS PUSHING COOLER AIR INTO THE REGION. PRECIPITATION CHANCES WILL DIMINISH AS THE LOW MOVES OUT BUT TEMPERATURES WILL BE MOSTLY IN THE 60S. DAYS 3-7... THE ECMWF/GFS AND GEM ALL HAVE SOME SYNOPTIC SIMILARITIES THAT WILL LEND TO A REASONABLE AMOUNT OF CONFIDENCE ON SOME FORECAST ELEMENTS IN THE MEDIUM RANGE. TOWARD THE END OF THE MEDIUM RANGE THERE BEGINS TO BE A SLIGHTLY LARGER AMOUNT OF DISCREPANCIES AMONGST THESE NUMERICAL SOLUTIONS. PROBABLY PARTLY DUE TO THE INTENSE LOW OFF THE BRITISH COLUMBIA COAST DURING THIS TIMEFRAME, THE LOW PRESSURE PATTERN IN THE CENTRAL PART OF THE COUNTRY DOES NOT BECOME PROGRESSIVE IN IT TRANSITION EASTWARD. BY THIS WEEKEND THE GREAT PLAINS LOW TRANSITIONS INTO A BROAD AREA OF LOW MID LEVEL HEIGHTS ACROSS THE MISSISSIPPI VALLEY INTO THE NORTHERN GREAT PLAINS. A RELATIVELY SEASONABLY COOL AIRMASS SHOULD ROTATE SOUTHWARD OUT OF THE CENTRAL CANADIAN PRAIRIE PROVINCES BY LATE IN THE WEEK, WITH 850 MB LEVEL TEMPERATURES WHICH WILL BE ENTRENCHED ACROSS THE AREA THROUGH SUNDAY NIGHT. THE MODELS INDICATE MID LEVEL HEIGHT RIDGING BEGINNING TO DEVELOP BY MONDAY, WHICH SHOULD RESULT IN WARMER BOUNDARY LAYER AIR ACROSS THE TEXAS PANHANDLE AND THROUGH FAR SOUTHWEST KANSAS AND EASTERN COLORADO. ADDITIONALLY, ANOTHER CHANCE FOR PRECIPITATION EXISTS BY THE LATE MONDAY THROUGH WEDNESDAY TIMEFRAME AND THE UPPER LOW BEGINS TO CARVE INTO THE WESTERN STATES. AT THIS POINT IT LOOKS LIKE PLENTY OF UPPER LEVEL DEFORMATION AND MID LEVEL FRONTOGENESIS SHOULD BE POSSIBLE ACROSS THE CENTRAL PLAINS, AND WE HAVE GONE AHEAD WITH THE INCLUSION OF RAIN AND THUNDERSTORMS CHANCES FOR DAY 7. && .AVIATION... WE HAVE REMOVED THUNDERSTORMS FROM TERMINALS AT GCK AND DDC FOR LATE THIS AFTERNOON AND EVENING, AS A SIGNIFICANT ROUND OF MORNING THUNDERSTORMS HAS SIGNIFICANTLY CHANGED THE THERMODYNAMIC ENVIRONMENT ACROSS SOUTHWEST KANSAS. THE BEST CHANCE NOW APPEARS FARTHER NORTH ACROSS NORTH CENTRAL KANSAS ALONG A WARM FRONTAL BOUNDARY LATER IN THE AFTERNOON AND EVENING. AS A RESULT, WE'VE MAINTAINED A TEMPO GROUP AT HYS FOR TSRA/CB. AS SURFACE CYCLOGENESIS CONTINUES THROUGH THIS EVENING, SURFACE WINDS WILL BECOME NORTHERLY AND ACROSS THE AREA BY EARLY THURSDAY WITH SOME POTENTIAL FOR MVFR STRATUS CLOUDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 70 42 66 / 10 20 20 0 GCK 46 60 40 65 / 20 20 10 0 EHA 44 65 40 67 / 20 20 0 0 LBL 46 67 42 67 / 10 10 10 0 HYS 50 66 42 62 / 40 50 30 10 P28 52 74 46 66 / 30 10 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ061>063-074>076-084>086. && FN02/33/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1234 PM CDT WED MAY 11 2011 KSZ030-031-043>046-061>066-074>081-084>090-121000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1234 PM CDT WED MAY 11 2011 /1134 AM MDT WED MAY 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER ABOUT 4 PM GENERALLY EAST OF A LINE FROM WAKEENEY THROUGH KINSLEY AND COLDWATER. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL UP TO TENNIS BALL SIZE AND FREQUENT LIGHTNING. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE ESPECIALLY AROUND WAKEENEY, HAYS AND LACROSSE. GUSTY SOUTHWEST WINDS AND LOW HUMIDITY ARE EXPECTED TO DEVELOP OVER FAR SOUTHWEST KANSAS GENERALLY WEST OF HIGHWAY 83. THESE CONDITIONS SHOULD RAPIDLY DRY OUT VEGETATION AND INCREASE THE THREAT FOR WILDFIRES THROUGH THE LATE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON EAST OF A LINE FROM WAKEENEY TO KINSLEY AND COLDWATER. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 526 PM CDT WED MAY 11 2011 KSZ063-064-077-078-112315- FINNEY-FORD-GRAY-HODGEMAN- 526 PM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN GRAY...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HOWELL...MOVING NORTH AT 35 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN FINNEY...NORTHEASTERN GRAY...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES...INCLUDING THE CITY OF HOWELL... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3811 10041 3810 9984 3767 10003 3767 10031 TIME...MOT...LOC 2226Z 180DEG 30KT 3776 10015 JJOHNSON
The Dodge City radar (KDDC), 13 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326517.